Advertisement

Copper IUD Side Effects

Some women who use the copper IUD for birth control may experience longer, heavier periods or bleeding between periods. In most cases, these side effects of the copper IUD improve with time. However, there are also potentially serious problems that can occur. Contact your healthcare provider immediately if you develop severe abdominal (stomach) pain, fever, or prolonged vaginal bleeding.

An Introduction to Side Effects of the Copper IUD

Just like any medicine, the copper IUD (ParaGard®) can cause side effects. However, not everyone who uses the contraceptive will have problems. In fact, most women tolerate it quite well. If side effects do occur, in most cases, they are minor and either require no treatment or are treated easily by you or your healthcare provider.
(This article covers many, but not all, of the copper IUD's possible side effects. Your healthcare provider can discuss a more complete list with you.)

Copper IUD Side Effects to Report

Some side effects of this product are potentially serious and should be reported immediately to your healthcare provider. These include but are not limited to:
  • Signs of pelvic inflammatory disease (PID), such as:
    • Prolonged or heavy vaginal bleeding
    • Unusual vaginal discharge
    • Lower abdominal (stomach) pain
    • Pain during sex
    • Fever and chills
  • Severe pain within a few hours after insertion of the copper IUD, which could be a sign of a dangerous infection
  • Embedment of the IUD within the uterus, which may result in the need for surgical removal
  • Perforation of the uterine wall, which can result in:
    • Infection
    • Scarring
    • Damage to other organs
    • The need for surgery
    • Unusual vaginal bleeding
    • Severe abdominal (stomach) pain
  • Signs of an allergic reaction, such as:
    • An unexplained rash
    • Hives
    • Itching
    • Unexplained swelling
    • Wheezing
    • Difficulty breathing or swallowing.
Let your healthcare provider know if at any time you cannot feel the removal threads of the copper IUD. This could mean that the device has:
  • Become displaced or lost from the body
  • Broken
  • Perforated the uterus.
Your healthcare provider can check the location of the copper IUD using an ultrasound or an x-ray.

More Headlines in Copper IUD Side Effects

‣ Common Side Effects
‣ Final Thoughts
Last reviewed by: Kristi Monson, PharmD
Advertisement
4 Relationship Skills for People With ADHD